Toxicity with dextromethorphan-containing preparations: a literature review and report of two additional cases

Pediatr Emerg Care. 1991 Jun;7(3):163-5. doi: 10.1097/00006565-199106000-00010.

Abstract

Dextromethorphan-containing cold/cough preparations are frequently prescribed and bought over the counter for use in children. Although generally considered safe, dextromethorphan has been shown to cause CNS side effects, including hyperexcitability, increased muscle tone, and ataxia. Two deaths have been reported with intentional dextromethorphan overdose. A literature review, brief review of pharmacology, and report of two cases of adverse reactions to dextromethorphan-containing preparations are presented.

MeSH terms

  • Child, Preschool
  • Cough / drug therapy*
  • Dextromethorphan / pharmacology
  • Dextromethorphan / poisoning*
  • Drug Overdose / diagnosis*
  • Drug Overdose / drug therapy
  • Emergency Service, Hospital
  • Female
  • Humans
  • Infant, Newborn
  • Male
  • Naloxone / therapeutic use

Substances

  • Naloxone
  • Dextromethorphan